Mother-in-law has dementia, all she does is cry. How can we help?

Follow
Share

My 94 year old mother in law has been diagnosed with moderate dementia/Alzheimer's disease. She lives in a lovely assisted living apartment and has been there for 2 months. We have recently seen a geriatric neurologist and she is on an anti-depressant (has been for 6 weeks). However, her cognitive abilities are rapidly declining and all she does is cry. She calls the family constantly and thinks she's been abandoned and everyone hates her. Nothing we say reassures her or makes her feel better. She just can't stop crying. I think she needs to be on an anti-anxiety med. Any input or feedback is appreciated.

This question has been closed for answers. Ask a New Question.
8

Answers

Show:
Geripsych. Someone who has a depth of knowledge of psychopharmacology needs to be on board. Have you reported back to the neuro about her symptoms?
Helpful Answer (0)
Report

I agree: continue consulting, keep asking, see if adjustments make a difference - being prepared to be 'the squeaky wheel' is a great thing you can do for your loved one. All true.

However. It may be - just *may* - that your MIL's current mental suffering proves intractable, for example if it is the result of a localised brain tissue problem and it is impossible to correct it or compensate for it with medication. Should that be the case, and I hope it won't, try to be comforted. With some things, all you can do is bear with the person and absorb some of her fear. This too will pass.
Helpful Answer (1)
Report

You may want to add a geriatric psychatrist to her list of doctors. Like many others said, drugs aren't always the answer and, with dementia, can cause more unintended problems than they solve. We took MIL off all her meds & lessened her violent outbursts dramatically for a while.
Helpful Answer (1)
Report

lscho818, note that any type of pill one takes has *fillers* that make the pill large enough to handle, to bind the pill, and to coat the pill. Some times people are sensitive or allergic to a filler [each pharmaceutical manufacturer uses a different filler formula].

It could be something as simple as a filler reaction that is making your mother-in-law feel like crying.... that happened to me when I tried a certain over-the-counter antihistamine, and my doctor told me to stay away from that *family* of medicines.

Thus, see if you can get that anti-depressant from a different manufacturer to see if there is a difference.... if that doesn't help, then maybe MIL needs to try a different anti-depressant. Let her doctor know what is happening.
Helpful Answer (0)
Report

If you can, hang out with her at the assisted living home for a few days and join her in activities and meals to get her acclimated and socialized.
Helpful Answer (2)
Report

I'm not an expert on this and don't have a wealth of research or experience to cite; but, I'll jump in anyway. I'm also not opposed to anti-anxiety meds either but I don't hear what you're describing as anxiety as much as depression and I'd be concerned about her being too sedated, too, and possibly falling or being even more confused. I am a strong believer in exercise (at age 66 I run three miles a day) as well as being productive in some way that is meaningful to a person and there is research where exercise did a little better than anti-depressants anyway (which don't always work or work well enough even for people without dementia). So, it's got to be appropriate for her age, abilities and disabilities but can she walk with someone? What was meaningful for her before? Can she DO something for someone else or accomplish something that seems worthwhile to her? She sounds confused and lonely, too. How much can she be around other people? She's saying she feels abandoned and hated. Before you try the meds, I'd try a healthy dose of people, activity and whatever exercise she can do (my father with Parkinson's rode a special recumbent bike sort of machine in Assisted Living when he could barely walk and had mild dementia. It was his favorite thing to do and he was almost 90).
Helpful Answer (2)
Report

Become her doctor's squeaky wheel. Maybe she needs a higher dosage of anti-anxiety medicine or an anti-depressant.
Helpful Answer (1)
Report

Is she alone much of the time? Can she afford a caregiver a few hours a day? It sounds like she's trying to adjust to the facility and that's a tough adjustment. Add to that she can't really understand anymore what's going on around her. Poor thing.

However, you did the right thing by helping her move into assisted living. Once someone gets past a certain point in their dementia they are very, very difficult to care for at home.

I'm assuming that your family visits and brings her little gifts.

Give her some more time to get used to the facility. I know in different areas of the country people call "nursing homes" by different names. Here in MO an "assisted living facility" is an apartment in which the person is pretty independent but there is staff on the premises but the person doesn't get specialized services from any kind of support staff.

If this is the kind of place she's in you might want to try an anti-anxiety med. I'm all for anti-anxiety meds in people with dementia. But with no one there to monitor her you don't want her too dopey so that she can't get around. If you can figure out how to have her monitored after being administered an anti-anxiety medication I'd do that.

When someone has dementia it's not like their brain shuts down and that's that. There's still understanding (to a point), there are still neurons firing, still synapses making connections. And from my years of experience in healthcare it's my opinion that people with dementia know on some level and only up to a point that there's something wrong. We just don't know what point that is because by the time they reach it they're unable to communicate their feelings and experiences. I liken it to a nightmare you can't wake up from. It must be very uncomfortable for people with dementia. And when people with dementia obsess over things, I think that's anxiety. And if someone with a terminal and horrible illness like dementia is anxious they should be given anti-anxiety medication.

*climbing down off of soapbox*

Definitely try an anti-anxiety med.
Helpful Answer (3)
Report

This question has been closed for answers. Ask a New Question.